question-icon

Can strong extended doses of Morphine taken with Ibuprofen and Panadol cause headaches?

default
Posted on Wed, 20 May 2015
Question: Hi, can strong extended doses of morphine taken with Ibuprofen and Panadol bring on headaches and even cause increased interracial pressure?

doctor
Answered by Dr. Matt Wachsman (3 hours later)
Brief Answer:
Not really

Detailed Answer:
There isn't much of an interaction between narcotics, non-steroidals and acetaminophen. If each doesn't do much to intracranial pressure, the combinatino won't be worse. In each of these drugs, they are safe in low, controlled doses, but in large amounts they become dangerous.
Morphine of course has addiction issues and increases in intracranial pressure with it are only found if the patient more or less STOPS breathing.
Non-steroidals might cause a bleed in the brain, otherwise.. not an issue with increases in intracranial pressure.
Acetaminophen in single large doses (overdose) can cause liver toxicity. But it takes a lot and at one time.

On the other hand, addiction to any of these can be associated with the development of a hangover headache.
http://www.ncbi.nlm.nih.gov/pubmed/0000
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman (2 hours later)
Thank you for your answer. My daughter had an accident (fell off 7 meter ladder) and broke 2 vertebrae. Although she hit her head hard (broke 4 front teeth) the brain scan was normal. She was in bed for 4 weeks taking endone, targin, IBP and Panadol. On week 4 she started developing massive headaches (never had headaches before accident - very healthy 17 year old.) She also develop swollen optical nerves and pressure on the brain. Doc's did lumbar puncture and pressure was 27. Put her on Diamox and Topamaz to sort out the headaches and pressure. Some doc's say the headaches are not related to her fall and others say its because of the strong meds and lying down for 4 weeks taking them when her body isn't use to meds. This is what one doc says: ‘All opioids (morphine) can cause headaches especially in people sensitive to them. They all raise intracranial pressure that is why they say to never give them to someone with head injuries. For those people who are sensitive to that increased intracranial pressure they will get a headache when they take opioids.’

What is your opinion?
doctor
Answered by Dr. Matt Wachsman (7 hours later)
Brief Answer:
yes, doctor is ...right...but...

Detailed Answer:
Opiate induced headache... and opiate induced intracranial pressure are different. Opiates have a strong tendency to make people more focused and sensitive to all aches and pains. ‘All opioids (morphine) can cause headaches especially in people sensitive to them." (oh, guess I agree with that).

It's only when the carbon dioxide is building up from not breathing that the intracranial pressure goes up. This can occur if you give enough of any narcotic..it is a bad sign ...so... technically I agree with this.

BUT, I don't agree with the doctor !

1) Theres a LOT of reasons why people get increased intracranial pressure.

http://www.ninds.nih.gov/disorders/hydrocephalus/detail_hydrocephalus.htm

The diamox test implies a patient needs a shunt. Shunts don't help medication induced headache, but then, neither does diamox!

One can reasonably stop all the mediines. put someone in a dark room with sedatives for a few days and see if the headaches go away (they won't). Could even confirm that off the meds, diamox still does something. Then... what else would anyone need to be able to say the headache and increased intracranial pressure is NOT the drugs?

Scanning. You could also do CSF flow scans to see if there is a block in flow of the CSF somewhere.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 4164 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can strong extended doses of Morphine taken with Ibuprofen and Panadol cause headaches?

Brief Answer: Not really Detailed Answer: There isn't much of an interaction between narcotics, non-steroidals and acetaminophen. If each doesn't do much to intracranial pressure, the combinatino won't be worse. In each of these drugs, they are safe in low, controlled doses, but in large amounts they become dangerous. Morphine of course has addiction issues and increases in intracranial pressure with it are only found if the patient more or less STOPS breathing. Non-steroidals might cause a bleed in the brain, otherwise.. not an issue with increases in intracranial pressure. Acetaminophen in single large doses (overdose) can cause liver toxicity. But it takes a lot and at one time. On the other hand, addiction to any of these can be associated with the development of a hangover headache. http://www.ncbi.nlm.nih.gov/pubmed/0000